Email updates

Keep up to date with the latest news and content from BMC Dermatology and BioMed Central.

Open Access Case report

Differing effect of systemic anti psoriasis therapies on platelet physiology - a case report and review of literature

Batya B Davidovici, Mary M Sullivan-Whalen, Patricia Gilleaudeau and James G Krueger*

Author Affiliations

Laboratory for Investigative Dermatology, The Rockefeller University, New York, NY, USA

For all author emails, please log on.

BMC Dermatology 2010, 10:2  doi:10.1186/1471-5945-10-2

Published: 31 March 2010

Abstract

Background

Psoriasis is a common, chronic relapsing inflammatory skin disease. Lately, there is increasing evidence that psoriasis is more than "skin deep". Epidemiological studies showed that severe psoriasis might have also important systemic manifestations such as metabolic deregulations, cardiovascular disease (CVD) and increased mortality. Moreover, recently psoriasis patients were found to have platelet hyperactivity.

Case Presentation

This is a case report and review of the literature. We present a patient with long standing severe psoriasis vulgaris with marked thrombocytosis. His thrombocytosis did not correlate with disease severity but rather with the different treatments that he was exposed to, subsiding only during treatment with anti Tumor Necrosis Factor (TNF)- agents. A literature review revealed that in rheumatoid arthritis, another systemic inflammatory disease; interleukin (IL)-6 might be implicated in causing thrombocytosis.

Conclusion

This unique case report illustrates that different systemic treatments for psoriasis might have implications beyond the care of skin lesions. This insight is especially important in psoriasis patients in view of their deranged hemostatic balance toward a prothrombotic state, which might increase the risk of thrombosis and CVD. Therefore, further studies analyzing the effect of different drugs on platelets physiology are warranted.